What should I ask for?

I will try to keep this short!

I was diagnosed with B12 deficiency in March 2016, had 6 loading doses (which worked fantastically for five weeks), begged my doctor for more, wrote a letter to the practice citing guidelines, etc, got nowhere, so started self injecting every other day in June. Lots of symptoms disappeared and others improved.

However, since the beginning of December 2016 lots of symptoms have begun to reappear. I intend to go to the doctor and ask for blood tests to try to discover why the symptoms are returning. My question here is, what do I ask to be tested?

At the moment I take: 1mg hydroxocobalamin every other day (injected), 400ug (what is that measurement?) folic acid every day, 250g magnesium every day, 198mg potassium every day and a multivitamin every day which contains 10ug vitamin D3, 10mg vitamin B1, 5mg vitamin B2, 10mg vitamin B6, 200ug folic acid, 100mg magnesium, 14mg iron along with a few other things.

The symptoms that have returned are pain in hips and lower back, the sighs, tiredness, irritability, slight cramping in my legs, joint cracking, eye twitching, forgetting words/ends of sentences.

Blood results over the last year:

Serum potassium 4 (3.5-5.3) in February then 3.7 in September

Serum folate 3.8 (4.6-18.7) in February, 7.2 in May, 9.4 in June

Serum B12 119 (191-663) in February, 1137 in June (Doctor now refuses to monitor B12 as I am self injecting)

Lots of others but unsure of relevance and don't have the brain power to sit and type them all!

If anyone has any ideas as to why my symptoms might be recurring after a time when they significantly decreased, or what I should ask my doctor to test, I would be incredibly grateful!

Thank you!

6 Replies

oldestnewest
  • Hi Jennie16 I'm not a medically qualified person but from your June B12 tests I can see why your doctor won't test it again - unless it had come out low.

    Your Folate is still a bit on the medium level and you are only taking 400μg of folic acid (= 400mcg). Perhaps if you doubled these for a few weeks to see if there is any improvement.

    Do you have any idea what caused your deficiency? Are you vegetarian, had stomach surgery, on antacids, PPIs, antibiotics, certain contraceptives etc?

    Hopefully there are others on here who will be able to give you good advice.

    I wish you well

  • I've been on the pill on and off for 20 years (breaks for kids!) So I would imagine that was the cause.

    I'm taking 600mcg of folic acid... 400 in folic acid tab and 200 as part as the multivitamin. I'm sure a bit more wouldn't hurt though!

  • I'm not sure which contraceptive pill interferes with B12 absorption - but someone here will know .

    B12 can only be sourced naturally by eating animal products, meat, fish, seafoods, eggs, poultry and dairy produce - and of course Marmite!!! :)

    Take care.

  • I've always eaten all of those things (I like my food!) So I'm sure my diet has not caused the deficiency.

  • ug is a way of writing mcg - suspect that the units are wrong against magnesium as well.

    monitoring B12 after treatment has started doesn't really mean anything unless comes back low - and if you are injecting every other day it won't be.

    Speak to a medic/pharmacist about the potassium - it's not something I would recommend supplementing without medical supervision.

    Would be useful to know what your folate levels are like now. You could also try for MMA/homocysteine - two waste products that build up if your cells doesn't have enough B12 to recycle them into useful building products - and it is possible for not enough to be getting through to the cell level even when you have loads in your blood - this is called functional B12 deficiency.

    You could try stopping the injections for a while to see if that changes anything - if it does then it would point to functional B12 deficiency and the supplementation you have done over the last few months having taken you over the levels in your blood where this starts to kick in ... and you just need to keep it below that threshold ... though practically that might take a while to correct. The other way to treat a functional deficiency is to throw more B12 at it so that you have more B12 floating around in your system than the blockage can stop.

  • I just checked the magnesium and its definitely mg

    I've not been worried about my b12 being tested as, from the tests I had, it is obvious that it went up when I had injections.

    I have to be honest, it's scary to think of reducing the injections, but as my symptoms are coming back I need to do something different. Since I began injecting every other day i only seem to get pins and needles in my feet in the evening of the day I haven't injected, so something is still working there.

    I'm not taking the full dose of potassium... On the bottle it suggests 396mg and it was lower in September than it was in February, but I will ask for it to be tested.

    I will also ask for my folate to be tested and MMA/homocysteine. I hadn't thought about that as I have been injecting, but thank you for explaining the functional deficiency... that might explain it.

    Thank you, that's given me a couple of tests to ask for and something to figure out for myself.

You may also like...